To the Editor:
The increase in nontuberculous mycobacteria (NTM) infections over the last 3 decades likely is multifaceted, including increased clinical awareness, improved laboratory diagnostics, growing numbers of immunocompromised patients, and an aging population.1,2 Historically, the majority of mycobacteria-related diseases are due to Mycobacterium tuberculosis, Mycobacterium bovis, and Mycobacterium leprae.3
Mycobacterium haemophilum is a slow-growing acid-fast bacillus (AFB) that differs from other Mycobacterium species in that it requires iron-supplemented media and incubation temperatures of 30°C to 32°C for culture. As these requirements for growth are not standard for AFB cultures, M haemophilum infection may be underrecognized and underreported.3Mycobacterium haemophilum infections largely are cutaneous and generally are seen in AIDS patients and bone marrow transplant recipients who are iatrogenically immunosuppressed.4,5 No species-specific treatment guidelines exist2; however, triple-drug therapy combining a macrolide, rifamycin, and a quinolone for a minimum of 12 months often is recommended.
A 64-year-old man with a history of coronary artery disease, hypertension, hyperlipidemia, and acute myelogenous leukemia (AML) underwent allogenic stem cell transplantation. His posttransplant course was complicated by multiple deep vein thromboses, hypogammaglobulinemia, and graft-vs-host disease (GVHD) of the skin and gastrointestinal tract that manifested as chronic diarrhea, which was managed with chronic prednisone. Thirteen months after the transplant, the patient presented to his outpatient oncologist (M.K.) for evaluation of painless, nonpruritic, erythematous papules and nodules that had emerged on the right side of the chest, right arm, and left leg of approximately 2 weeks’ duration.
On review of systems by oncology, the patient denied any fevers, chills, or night sweats but noted chronic loose nonbloody stools without abdominal pain, likely related to the GVHD. The patient’s medications included prednisone 20 mg once daily, fluconazole, amitriptyline, atovaquone, budesonide, dabigatran, metoprolol, pantoprazole, rosuvastatin, senna glycoside, spironolactone, tramadol, and valacyclovir.
Physical examination revealed multiple singular erythematous nodules on the right side of the chest (Figure 1A), right arm (Figure 1B), and left leg. There was no regional lymphadenopathy. The patient was afebrile and hemodynamically stable. A biopsy of the arm performed to rule out leukemia cutis revealed a granulomatous dermatitis with numerous AFB (Figures 2A and 2B), which were confirmed on Ziehl-Neelsen staining (Figures 2C and 2D). The presence of AFB raised concern for a disseminated mycobacterial infection. The patient was admitted to our institution approximately 1 week after the outpatient biopsy was performed. He was evaluated by infectious diseases (B.H.) and was recommended for repeat biopsy with AFB culture and for initiation of intravenous antibiotics.